Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 66, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 4, 2011, 2:13 PM MST for Yavapai County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2011, 2:13 PM MST (21:13 UTC)
- Expired
- Oct 4, 2011, 2:45 PM MST
- In force
- 32 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 188 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601
WUUS55 KFGZ 042113
SVRFGZ
AZC025-042145-
/O.NEW.KFGZ.SV.W.0066.111004T2113Z-111004T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
213 PM MST TUE OCT 4 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 245 PM MST
* AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTH CENTRAL MOHAVE COUNTY...OR 51 MILES NORTHWEST OF
WICKENBURG...AND MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN YAVAPAI COUNTY AT 230 PM MST
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3456 11334 3478 11335 3484 11332 3478 11307
3443 11328 3445 11335 3456 11335
TIME...MOT...LOC 2111Z 197DEG 29KT 3451 11337
$$
RB2 follow-up statements
240
WWUS55 KFGZ 042124
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
224 PM MST TUE OCT 4 2011
AZC025-042145-
/O.CON.KFGZ.SV.W.0066.000000T0000Z-111004T2145Z/
YAVAPAI AZ-
224 PM MST TUE OCT 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR WEST CENTRAL YAVAPAI COUNTY...
AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER EXTREME WEST CENTRAL YAVAPAI COUNTY...OR 10 MILES WEST
OF BAGDAD AND 50 MILES WEST OF PRESCOTT...MOVING NORTH AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN YAVAPAI COUNTY AT 240 PM MST
LAT...LON 3456 11334 3478 11335 3484 11332 3478 11307
3443 11328 3445 11335 3456 11335
TIME...MOT...LOC 2124Z 195DEG 31KT 3464 11330
$$
RB934
WWUS55 KFGZ 042140
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST TUE OCT 4 2011
AZC025-042150-
/O.EXP.KFGZ.SV.W.0066.000000T0000Z-111004T2145Z/
YAVAPAI AZ-
240 PM MST TUE OCT 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YAVAPAI COUNTY
WILL EXPIRE AT 245 PM MST...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3456 11334 3478 11335 3484 11332 3478 11307
3443 11328 3445 11335 3456 11335
TIME...MOT...LOC 2140Z 195DEG 31KT 3477 11326
$$
RBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:00 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Oct 4, 9:00 AM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 900 AM MST TUE OCT 4 2011 .SYNOPSIS...A COLD FRONT WILL MOVE ACROSS ARIZONA TODAY. ACCOMPANYING THE FRONT WILL BE SHOWERS AND THUNDERSTORMS...SOME POTENTIALLY SEVERE...ALONG WITH STRONG SOUTHERLY WINDS. DRIER WEATHER IS EXPECTED ON WEDNESDAY. A STRONGER COLD FRONT WILL SWEEP ACROSS THE STATE ON THURSDAY WITH WIDESPREAD PRECIPITATION...INCLUDING HIGH ELEVATION SNOW...AND MUCH COLDER TEMPERATURES. && .DISCUSSION...WV IMAGERY SHOWS THE UPPER LEVEL TROUGH IS MOVING ONSHORE ACROSS SRN CALIF THIS MORNING. AHEAD OF THE TROUGH CONVECTION HAS BEEN ONGOING FOR MANY HOURS ACROSS SERN NV AND SRN CALIF. LIGHT SHOWERS WERE ALSO NOTED ACROSS EASTERN AZ...INCLUDING NAVAJO AND APACHE COUNTIES...AND FARTHER EAST IN NM. MUCH OF CENTRAL AND WESTERN AZ IS CONVECTION FREE AT THIS TIME. SATELLITE IMAGERY ALSO INDICATES THE TROUGH HAS TAKEN ON A NEGATIVE TILT. NAM AND SREF MODELS HAVE HANDLED ALL OF THIS QUITE WELL. TROUGH WILL MOVE ONSHORE DURING THE DAY AND CONVECTION IS EXPECTED TO FILL IN ACROSS MUCH OF NRN AZ. BEST DEEP-LAYER VERTICAL SHEAR IS CURRENTLY OVER FAR WRN AZ AND WILL PROGRESS EASTWARD DURING THE DAY. ENOUGH SHEAR IS PRESENT FOR ORGANIZED CONVECTION TO DEVELOP AND SOME STORMS COULD BECOME SEVERE. MAIN THREAT WILL LIKELY BE LARGE HAIL AND STRONG WINDS...BUT CANNOT RULE OUT THE POSSIBILITY OF A TORNADO. THE TROUGH WILL DEAMPLIFY AS IT TRAVERSES THE STATE TONIGHT IN RESPONSE TO A STRONGER TROUGH DEVELOPING ACROSS THE ERN PACIFIC AND WEST COAST. CONSEQUENTLY...EXPECT SHOWER ACTIVITY TO DIMINISH OVERNIGHT AND WEDNESDAY AS THE SECOND TROUGH APPROACHES. MODEL SOUNDINGS CONTINUE TO SHOW MID/HIGH CLOUDS ON WEDNESDAY AND THESE COULD PRODUCE A LIGHT SHOWER OR VIRGA SO LOW POPS REMAIN IN THE FORECAST. SOUTHWEST WINDS WILL BECOME STRONG AND GUSTY AND WILL LIKELY CONTINUE OVERNIGHT ESPECIALLY IN THE LOCATIONS DOWNWIND OF THE HIGHER TERRAIN...INCLUDING EAST OF THE SAN FRANCISCO PEAKS AND KAIBAB PLATEAU. .PREV DISCUSSION (330 AM)...THURSDAY AND FRIDAY...A POWERFUL COLD FRONT AND UPPER LEVEL TROUGH WILL AFFECT AZ. ON THURSDAY...A STRONG COLD FRONT WILL CROSS OUR AREA DURING THE DAY. THERE ARE SEVERAL IMPACTS FROM THIS FRONT...INCLUDING SOUTHWEST WIND GUSTS IN THE 40 TO 50 MPH RANGE. A BAND OF RAIN AND POSSIBLY A FEW THUNDERSTORMS ARE EXPECTED ALONG THE FRONT...STARTING IN NW AZ AFTER MIDNIGHT THURSDAY MORNING...REACHING THE WHITE MTNS BY EARLY AFTERNOON. THE VERY COLD AIRMASS BEHIND THE FRONT SUGGESTS SNOW SHOWERS THURSDAY EVENING ABOVE 6500 FEET ELEVATION WEST OF A LINE FROM PAYSON TO WINDOW ROCK ...WITH FREEZING TEMPS FRIDAY MORNING IN THIS AREA. UNSETTLED WEATHER WITH SHOWERS ARE EXPECTED FRIDAY AS THE UPPER TROUGH LINGERS OVER THE FOUR CORNERS. HIGH TEMPS BOTH DAYS WILL BE AROUND 20 DEGREES BELOW NORMAL FOR EARLY OCTOBER. SATURDAY THROUGH MONDAY...DRY NORTHWEST TO NORTHERLY FLOW ALOFT IS EXPECTED FOR THE WEEKEND WITH FAIR WEATHER ACROSS THE AREA. && .AVIATION...FOR THE 18Z PACKAGE...SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE DAY AS A LOW PRESSURE SYSTEM MOVES ACROSS ARIZONA. SOUTHERLY SURFACE WINDS OF 15-20 KT GUSTING 30-35 KT WILL SPREAD ACROSS NORTHERN ARIZONA. STRONGER STORMS WILL PRODUCE MVFR TO LOCAL IFR CONDITIONS...AND WILL ALSO BE CAPABLE OF WIND GUSTS IN EXCESS OF 45 KT AND LARGE HAIL. SHOWER AND THUNDERSTORM COVERAGE WILL DECREASE AFTER 06Z AS THE LOW HEADS EASTWARD. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC....................DB/DL AVIATION..................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Oct 4, 4:55 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 455 AM MST TUE OCT 4 2011 AZZ004>018-037>040-050700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 455 AM MST TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A FAST MOVING UPPER LEVEL DISTURBANCE WILL CROSS NORTHERN ARIZONA. SOUTH TO SOUTHWEST SURFACE WIND GUSTS TO NEAR 40 MPH ARE FORECAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...AND A FEW SEVERE THUNDERSTORMS ARE POSSIBLE FOR AREAS WEST OF A LINE FROM PAGE TO PAYSON THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...MAINLY DRY WEATHER IS EXPECTED...ALONG WITH SOUTHWEST WIND GUSTS TO NEAR 40 MPH DURING THE AFTERNOON. GUSTY WINDS MAY PERSIST WEDNESDAY NIGHT IN THE DONEY PARK AND HOUSEROCK VALLEY AREAS. THURSDAY...A STRONG COLD FRONT WILL SWEEP ACROSS ARIZONA. SOUTHWEST WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH THE FRONT. PRECIPITATION SHOULD START OVER THE KAIBAB PLATEAU EARLY THURSDAY MORNING AND SPREAD SOUTHEASTWARD THROUGH THE DAY. SNOW SHOWERS MAY DEVELOP OVER AREAS ABOVE 6500 FEET THURSDAY NIGHT. FREEZING TEMPERATURES PROBABLE FOR MUCH OF THE HIGH COUNTRY FRIDAY AND SATURDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 41
In the hours before
Local storm report, Oct 4, 9:28 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
928 AM MST TUE OCT 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 6 NNE GRAND CANYON VILL 36.13N 112.11W
09/11/2011 COCONINO AZ PARK SERVICE
FLASH FLOOD 6 FT DEEP FLOWED OUT OF PHANTOM CANYON INTO
BRIGHT ANGEL CR. CREEK REARRANGED...BOULDERS
MOVED...TREES PULLED OUT FROM PHANTOM CR DEPOSITED AT
INTERSECTION WITH BRIGHT ANGEL CR. HIGHEST FLOOD SINCE
1997.
&&
EVENT NUMBER FGZ1100267
DGVThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:31 PM MST | Special Weather Statement | FGZ | 44 min | |
| Oct 4, 4:49 PM MST | Special Weather Statement | FGZ | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.